Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 257, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 31, 2009, 6:14 PM CDT for Clarke County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2009, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 31, 2009, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Clarke County, AL
The radar
The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 312314 SVRMOB ALC025-010000- /O.NEW.KMOB.SV.W.0257.090731T2314Z-090801T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 614 PM CDT FRI JUL 31 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA... * UNTIL 700 PM CDT * AT 614 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS 10 MILES NORTHWEST OF WINN...OR ABOUT 15 MILES WEST OF GROVE HILL...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN CLARKE COUNTY AT 630 PM CDT RURAL CENTRAL CLARKE COUNTY AT 640 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT (2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL RELAY YOUR REPORT. LAT...LON 3177 8781 3159 8791 3171 8808 3182 8803 TIME...MOT...LOC 2314Z 288DEG 13KT 3176 8803 $$
2 follow-up statements
000 WWUS54 KMOB 312334 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 634 PM CDT FRI JUL 31 2009 ALC025-010000- /O.CON.KMOB.SV.W.0257.000000T0000Z-090801T0000Z/ CLARKE AL- 634 PM CDT FRI JUL 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL CLARKE COUNTY... AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF WINN...OR 13 MILES WEST OF GROVE HILL...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WINN BY 700 PM CDT... LAT...LON 3178 8801 3177 8781 3159 8791 3171 8808 TIME...MOT...LOC 2334Z 300DEG 11KT 3172 8799 $$ JFB
000 WWUS54 KMOB 010002 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 702 PM CDT FRI JUL 31 2009 ALC025-010012- /O.EXP.KMOB.SV.W.0257.000000T0000Z-090801T0000Z/ CLARKE AL- 702 PM CDT FRI JUL 31 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARKE COUNTY HAS EXPIRED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3178 8801 3177 8781 3159 8791 3171 8808 TIME...MOT...LOC 2334Z 300DEG 11KT 3172 8799 $$ JFB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:48 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 31, 3:48 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 348 PM CDT FRI JUL 31 2009 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...VORTICITY MAXIMA ROTATING THROUGH THE BASE OF AN UNSEASONABLY DEEP TROUGH ASSOCIATED WITH OPEN SURFACE WAVES ALONG A STATIONARY FRONT. THESE FEATURES WILL BRING INCREASING DIFFERENTIAL POSITIVE VORTICITY ADVECTION WITH HEIGHT AS WELL AS WARM AIR ADVECTION...WHICH HAS BEEN FORCING CONVECTION OVER THE CENTRAL GULF COAST SINCE EARLY THIS MORNING. AS VORTLOBES PASS THE SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE INTO LATE THIS AFTERNOON. HIGHER COVERAGE EXPECTED OVER INTERIOR ZONES CLOSER TO THE INFLUENCE OF PASSING VORTLOBES. SOME STORMS COULD BRING STRONG GUSTY WINDS GUSTS ABOVE 35 TO 45 MPH RANGE POSSIBLY REACHING 50 MPH OR A BIT MORE. THUNDERSTORMS THIS EVENING WILL CONTINUE TO BRING LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. HIGHS A COUPLE OF DEGREES BELOW NORMAL INTO THE UPPER 80S TO NEAR 90...LOWS IN THE MID 70S MOST PLACES. SFC RIDGE MAINTAINING SOUTHWEST 1000-850 FLOW OVER THE REGION. THIS WILL KEEP THE LOWER LEVELS OF THE ATMOSPHERE MOIST AND UNSTABLE THROUGH THE PERIOD. THERE WILL ALWAYS BE ISSUES DETERMINING VORTLOBE TIMING AND INTENSITY. MODEL DATA INDICATES ANOTHER FAIRLY STRONG DISTURBANCE WILL DROP AROUND THE BASE OF THE TROUGH AND INTO MISSISSIPPI AND ALABAMA IN 24 TO 36 HR...BUT WITH SMALL SCALE EVENTS LIKE THAT...THE TIMING GETS IFFY BEYOND 18 TO 24 HR. IN ANY CASE EXPECTING THIS WILL BRING LIKELY POPS ACROSS MOST OF THE FCST AREA SATURDAY AFTERNOON BIASED NORTH. DRYING OUT ON SUNDAY. /77 && .LONG TERM (MONDAY THROUGH THURSDAY)...NO CHANGES. RELATIVELY DRY MONDAY THROUGH THURSDAY AS MID/UPPER TROUGH REMAINS IN PLACE THROUGH EARLY TUESDAY...BUT MODEL CALCULATIONS SHOW UPPER TROUGH OVER THE EASTERN USA DAMPENS OUT AND A RIDGE REBUILDS OVER TEXAS AND NEW MEXICO. TEMPERATURES CLOSER TO NORMAL THROUGH THE PERIOD. /77 && .FIRE WEATHER...VERY MOIST AIRMASS AND WIDESPREAD RAINFALL WILL KEEP FIRE DANGER MINIMAL THROUGH SATURDAY. /77 && .MARINE...A SURFACE HIGH WILL REMAIN OVER THE NORTHEASTERN GULF INTO EARLY NEXT WEEK BRINGING A GENERALLY LIGHT ONSHORE WIND THROUGH THE PERIOD. HIGHER WINDS AND SEAS WILL OCCUR NEAR SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. /22 && .AVIATION 18Z ISSUANCE...OCCASIONAL SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TAF SITES THROUGH THE FORECAST PERIOD...EVEN DURING THE OVERNIGHT HOURS. WHILE VFR CONDITIONS WILL PREVAIL BETWEEN THE CONVECTIVE ACTIVITY...OCCASIONAL IFR/MVFR CONDITIONS WILL EXIST AS THE THUNDERSTORMS PASS OVER EACH TAF SITE. /22 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 76 89 76 91 / 50 50 50 40 PENSACOLA 76 89 75 89 / 40 50 40 40 DESTIN 78 88 77 89 / 40 50 40 40 EVERGREEN 72 89 72 88 / 50 70 60 50 WAYNESBORO 72 89 72 91 / 50 60 60 40 CAMDEN 72 90 73 89 / 50 60 60 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT FRI JUL 31 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-011200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY AND LINGER INTO THE OVERNIGHT HOURS. WHILE GUSTS OVER 35 MPH AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER STORMS...ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 12:51 PM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1251 PM CDT FRI JUL 31 2009 ALZ052-061-MSZ076-311845- UPPER MOBILE-WASHINGTON-GREENE- 1251 PM CDT FRI JUL 31 2009 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...GREENE AND MOBILE COUNTIES... AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF ROUNSAVILLE...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... ESCATAWPA...VINEGAR BEND...DEER PARK AND CITRONELLE THROUGH 145 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS UP TO AN INCH IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jul 31, 12:58 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1258 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG 7 WSW MOBILE AIRPORT 30.64N 88.35W
07/31/2009 MOBILE AL PUBLIC
3 MATURE DECIDUOUS TREES BROKEN AT MID-TRUNK BY DOWNBURST
WIND IN -THE LAKES- SUBDIVISION. TRUNK DIAMETER 12 TO 18
INCHES. RADAR ESTIMATED WIND INBOUND 30 TO 35 KT AT 400
TO 600 FT ALTITUDE.
&&
BRIANDLocal storm report, Jul 31, 1:00 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 3 S GROVE HILL 31.66N 87.78W
07/30/2009 M1.00 INCH CLARKE AL PUBLIC
&&
BRIANDLocal storm report, Jul 31, 1:20 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM MARINE TSTM WIND 2 ESE DOWNTOWN MOBILE 30.68N 88.01W
07/31/2009 M47.00 MPH GMZ630 AL MESONET
MESONET NET SIT ON USS ALABAMA
0415 AM TSTM WND DMG 5 E DAPHNE 30.60N 87.82W
07/31/2009 BALDWIN AL LAW ENFORCEMENT
ONE TREE AND LIMBS OVER COUNTY RD 54
1030 AM TSTM WND DMG 7 WSW MOBILE AIRPORT 30.64N 88.35W
07/31/2009 MOBILE AL PUBLIC
3 MATURE DECIDUOUS TREES BROKEN AT MID-TRUNK BY DOWNBURST
WIND IN -THE LAKES- SUBDIVISION. TRUNK DIAMETER 12 TO 18
INCHES. RADAR ESTIMATED WIND INBOUND 30 TO 35 KT AT 400
TO 600 FT ALTITUDE.
1118 AM MARINE TSTM WIND 17 ENE MOBILE AIRPORT 30.77N 87.98W
07/31/2009 M41.00 MPH BALDWIN AL OTHER FEDERAL
BASE VELOCITY FROM KMOB 88D
1250 PM MARINE TSTM WIND 11 E MOBILE AIRPORT 30.68N 88.05W
07/31/2009 M40.00 MPH MOBILE AL OTHER FEDERAL
BASE VELOCITY FROM KMOB 88D 105/11 844FT
&&
DONFSpecial weather statement, Jul 31, 2:24 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 224 PM CDT FRI JUL 31 2009 ALZ061-063-312000- UPPER MOBILE-LOWER MOBILE- 224 PM CDT FRI JUL 31 2009 ...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY... AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SEVEN HILLS...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DAWES...MOBILE AIRPORT...SCHILLINGER AND THREE NOTCH...MAGNOLIA GROVE GOLF COURSE...UNIVERSITY OF SOUTH ALABAMA AND AIRPORT AND UNIVERSITY THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF UP TO AN INCH IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 31, 6:09 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 609 PM CDT FRI JUL 31 2009 ALZ051-053-010000- CLARKE-CHOCTAW- 609 PM CDT FRI JUL 31 2009 ...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND CHOCTAW COUNTIES... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF COFFEEVILLE...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WINN...CHILTON AND PEACOCK THROUGH 700 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:21 AM CDT | Special Marine Warning | MOB | 39 min | |
| Jul 31, 3:28 AM CDT | Special Marine Warning | MOB | 62 min | |
| Jul 31, 11:07 AM CDT | Special Marine Warning | MOB | 23 min | |
| Jul 31, 12:48 PM CDT | Special Marine Warning | MOB | 27 min | |
| Jul 31, 3:05 PM CDT | Marine Weather Statement | MOB | 115 min | |
| Jul 31, 6:05 PM CDT | Areal Flood Advisory | MOB | Clarke | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.